Georgia, 2007

Damaging Winds in Georgia, August 23, 2007

August 23, 2007 · NWS TAE · 3 events in 3 counties and zones

Straight-line winds toppled many trees in portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Straight-line winds toppled many trees in portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 22, 7:39 PM EST, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 22, 7:39 PM EST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
839 PM EDT WED AUG 22 2007

.UPDATE...HOT AND DRY WEATHER PATTERN CONTINUED TODAY WITH
TEMPERATURES REACHING THE UPPER 90S ACROSS THE AREA AND TOUCHING
100 IN A FEW SPOTS. DRY ATMOSPHERE ALSO IN PLACE KEEPING AFTERNOON
SHOWER LIMITED TO JUST A FEW ISOLATED SPOTS IN SOUTH GEORGIA.
TEMPERATURES WILL SLOWLY FALL OVERNIGHT BUT WILL REMAIN UNCOMFORTABLY
WARM WELL AFTER DARK. WILL UPDATE ZONES TO REMOVE EVENING WORDING
AND GO MOSTLY CLEAR FOR CLOUD COVER.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE
OVERNIGHT. A FEW ISOLATED SHOWERS NEAR KABY AND KDHN HAVE DISSIPATED
DURING THE EARLY EVENING. VFR CONDITIONS GENERALLY EXPECTED THROUGH
MUCH OF THE DAY ON THURSDAY AS WELL. ALTHOUGH CONVECTIVE COVERAGE
LOOKS TO STILL BE BELOW CLIMO FOR MID/LATE AUGUST...COVERAGE WILL BE
A BIT BETTER THAN WHAT HAS BEEN SEEN WITH THE VERY ISOLATED ACTIVITY
THE PAST FEW DAYS. COVERED THIS CHANCE WITH CB MENTION AT ALL SITES
IN THE AFTERNOON BUT DO NOT FEEL A PROB30 OR TEMPO GROUP IS
WARRANTED AT THIS TIME.

&&

.MARINE...BUOY DATA STILL INDICATING SOME RESIDUAL SWELLS FROM
DEAN STILL MOVE THROUGH THE COASTAL WATERS. SEAS RUNNING AROUND 4
FEET OFFSHORE WITH 10 SECOND PERIODS. WILL UPDATE WORDING A BIT IN
MARINE FCST BUT NO SIGNIFICANT CHANGES PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  74  98  75  92  73 /   0  20  20  30  30
PANAMA CITY  80  97  78  92  78 /   0  20  20  20  30
DOTHAN       75  98  75  93  75 /   0  20  20  20  30
ALBANY       74  97  75  93  74 /  10  20  20  30  30
VALDOSTA     71  96  73  91  74 /   0  20  20  40  30
CROSS CITY   71  97  74  92  74 /   0  20  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

CAMP/MROCZKA
Hazardous weather outlook, Aug 22, 3:55 AM EST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 AM EDT WED AUG 22 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-230900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
455 AM EDT WED AUG 22 2007 /355 AM CDT WED AUG 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
IT WILL BE ANOTHER HOT DAY WITH HIGH TEMPERATURES RANGING FROM 95
TO 100 DEGREES...AND HEAT INDEX VALUES FROM 100 TO 105 DEGREES.
APPROPRIATE STEPS SHOULD BE TAKEN TO AVOID HEAT EXHAUSTION OR HEAT
STROKE...INCLUDING DRINKING PLENTY OF WATER...WEARING LIGHT
CLOTHING...AND AVOIDING PROLONGED EXPOSURE TO THE HEAT. IF YOU ARE
PLANNING ON SEEKING RELIEF FROM THE HEAT AT THE BEACH...WATCH OUT
FOR RIP CURRENTS. ABOVE-NORMAL SWELLS GENERATED FROM HURRICANE DEAN
EARLIER THIS WEEK MAY CAUSE STRONGER AND MORE FREQUENT RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HOT CONDITIONS WILL CONTINUE THROUGH FRIDAY AFTERNOON...WITH ONLY
ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING. TEMPERATURES MAY COOL TO NEAR NORMAL THIS WEEKEND AND
EARLY NEXT WEEK AS RAIN CHANCES INCREASE TO MORE TYPICAL
SUMMERTIME LEVELS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Aug 22, 9:56 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1056 PM EDT WED AUG 22 2007

GAZ128-130-230345-
BEN HILL-TURNER-
1056 PM EDT WED AUG 22 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHWESTERN BEN HILL
AND NORTHEASTERN TURNER COUNTIES...

* UNTIL 1145 PM EDT

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF FITZGERALD...MOVING
WEST-SOUTHWEST AT 5 TO 10 MPH.

PEOPLE IN NORTHEASTERN TURNER AND NORTHWESTERN BEN HILL COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Aug 22, 11:24 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1224 AM EDT THU AUG 23 2007

GAZ130-230530-
BEN HILL-
1224 AM EDT THU AUG 23 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BEN HILL COUNTY...

* UNTIL 130 AM EDT

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
MCRAE TO 17 MILES NORTH OF FITZGERALD TO 19 MILES EAST OF
CORDELE...MOVING SOUTH AT 10 TO 15 MPH.

PEA SIZE HAIL...AND WINDS OF 35 TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Aug 23, 12:55 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
155 AM EDT THU AUG 23 2007

GAZ126>128-230700-
LEE-TURNER-WORTH-
155 AM EDT THU AUG 23 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN LEE...WESTERN
TURNER AND NORTHERN WORTH COUNTIES...

* UNTIL 300 AM EDT

AT 154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORDELE TO 10 MILES
SOUTHWEST OF CORDELE TO 11 MILES SOUTHEAST OF AMERICUS...MOVING
SOUTH AT 10 TO 15 MPH.

PEA TO DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Aug 23, 2:24 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 AM EDT THU AUG 23 2007

GAZ125-127-145>147-159-160-230830-
BROOKS-COLQUITT-COOK-DOUGHERTY-LOWNDES-MITCHELL-WORTH-
324 AM EDT THU AUG 23 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BROOKS...COLQUITT...
COOK...DOUGHERTY...LOWNDES...MITCHELL AND WORTH COUNTIES...

* UNTIL 430 AM EDT

AT 318 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ADEL TO 7 MILES
SOUTHEAST OF MOULTRIE TO DOERUN TO EAST ALBANY...MOVING
SOUTH-SOUTHWEST AT 10 TO 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colquitt

When
August 23, 2:45 AM EST to 2:48 AM EST
Where
Colquitt County, 5 mi S of Moultrie to Murphy
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
31.108, -83.800

Several trees were down in the southern portion of the county.

Thunderstorm Wind, Grady

When
August 23, 3:05 AM EST to 3:10 AM EST
Where
Grady County, 1 mi E of Cairo to Pine Park
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.870, -84.183

Numerous trees were down in eastern portions of the county.

Thunderstorm Wind, Thomas

When
August 23, 3:05 AM EST to 3:15 AM EST
Where
Thomas County, 10 mi NE of Thomasville to 5 mi S of Thomasville
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.932, -83.851

Numerous trees were down across much of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53690, 53688, 53689.